Montana, 2022

Hail and Damaging Winds in Montana, July 9, 2022

July 9, 2022 · NWS BYZ · 19 events in 5 counties and zones

Numerous severe thunderstorms occurred across the Billings Forecast Area. These thunderstorms brought large hail, along with very strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Numerous severe thunderstorms occurred across the Billings Forecast Area. These thunderstorms brought large hail, along with very strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 9, 2:12 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 9, 2:12 PM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Billings MT
312 PM MDT Sat Jul 9 2022

.DISCUSSION...

Tonight through Monday night...

High pressure ridging that has been dominate over the forecast
area the past several days will shift east this evening into
Sunday as an upper trough and cold front move across the area.
Surface dewpoints are in the 50s and 60s across the forecast area
with temperatures well into the 80s. However, 700mb temperatures
are quite warm resulting in the atmosphere being capped. We expect
this cap to erode later this afternoon into this evening as the
upper trough approaches and begins to shift the ridge axis east.
Short term models show thunderstorm development across southwest
Montana late this afternoon moving across mainly Wheatland County
late afternoon. Thunderstorms, some severe, will continue to
develop this evening and move east during the evening hours, with
the activity continuing across areas such as Custer and Fallon
Counties into the early morning hours. The highest probabilities
for severe thunderstorms will be along and north of a Livingston-
Billings- Miles City-Baker line. Any thunderstorm will be capable
of large hail, damaging winds and heavy rain.

For Sunday, the upper trough will move eastward over the Northern
Rockies with scattered showers and thunderstorms in the
afternoon. There is a marginal to slight risk of a severe
thunderstorm from about Big Timber eastward and southeastward.
However, the threat of severe weather is less on Sunday due to
less instability from cooler surface temperatures and slightly
lower dew points. Temperatures will be cooler Monday with readings
in the lower to middle 80s.

We expect a break in the severe weather by Monday as cooler and
drier air settle in over the forecast area. Skies will be sunny
with temperatures in the upper 70s to lower 80s which is slightly
below normal for this time of year. This will be short-lived,
however, as hot temperatures return by Wednesday. Hooley

Tuesday through Saturday...

A ridge of high pressure will move over the forecast area for the
remainder of the week. This will result in hot temperatures and
dry conditions. Afternoon highs may hit 100 degrees Wednesday with
90s for the remainder of the week into next weekend. The ridge
axis shifts east late Wednesday into Thursday which will bring the
return of a southwest flow aloft and a slight chance for a
thunderstorm Thursday into the weekend. Hooley

&&

.AVIATION...

Mostly sunny skies will prevail for the remainder of the day with
VFR conditions prevailing. Thunderstorm activity will develop
around the KLVM area by late afternoon. The activity will continue
to develop and move east during the evening hours. The best
chances for thunderstorms will be along but mainly north of a
KLVM- KBIL-KMLS-KBHK line. The activity may continue after 06z for
the KMLS and KBHK areas. Any thunderstorm will be capable of
large hail, damaging winds and heavy rain. Expect MVFR to IFR
conditions in and near any thunderstorm. Hooley

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 060/084 057/082 058/091 064/100 067/096 066/095 065/095
    32/T    10/U    00/U    01/U    11/U    12/T    22/T
LVM 053/082 049/082 052/090 058/097 060/094 059/092 060/093
    42/T    10/U    00/U    01/U    22/T    12/T    12/T
HDN 060/086 057/083 055/093 063/102 064/098 064/098 064/098
    22/T    20/U    00/U    00/G    10/U    11/B    21/U
MLS 063/085 059/082 058/089 065/100 070/097 068/097 067/098
    32/T    20/U    00/U    00/U    10/U    11/B    21/U
4BQ 063/085 060/081 058/089 064/099 070/097 068/096 067/096
    22/T    30/U    00/U    00/U    10/U    11/B    21/U
BHK 063/082 057/079 056/086 061/094 067/095 066/093 066/094
    32/T    30/U    00/U    00/U    11/U    11/B    21/U
SHR 059/085 056/081 055/089 061/098 065/096 065/095 063/094
    02/T    21/U    01/U    01/U    11/U    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 452 in effect until 10 PM MDT this
      evening FOR ZONES 40-42-63>68-141-172-228.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Jul 9, 4:22 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Billings MT
522 PM MDT Sat Jul 9 2022

MTZ040-068-172-228-092345-
Melville Foothills MT-Northern Park MT-Southern Wheatland MT-
Crazy Mountains MT-
522 PM MDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of southwestern
Wheatland, northwestern Sweet Grass and north central Park Counties
through 545 PM MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Clyde Park, or 29 miles north of Livingston, moving
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Wheatland, northwestern Sweet Grass and north central Park Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central and central Montana.

&&

LAT...LON 4611 11074 4619 11061 4618 11029 4640 11028
      4641 11027 4607 11001 4600 11062
TIME...MOT...LOC 2322Z 233DEG 33KT 4609 11058

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Chambers

The radar

The Billings radar (KBLX), 115 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Wheatland

When
July 9, 5:16 PM MST
Where
Wheatland County, 1.18 mi NW of Harlowton
Measured
1.5 in hail
Reported by
Public
Coordinates
46.440, -109.840

Hail, Wheatland

When
July 9, 5:19 PM MST
Where
Wheatland County, 1.18 mi NW of Harlowton
Measured
1.25 in hail
Reported by
Public
Coordinates
46.440, -109.840

Hail, Wheatland

When
July 9, 5:25 PM MST
Where
Wheatland County, 0.48 mi W of Harlowton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.430, -109.830

Hail, Wheatland

When
July 9, 5:28 PM MST
Where
Wheatland County, 5.71 mi E of Harlowton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.430, -109.700

Hail, Golden Valley

When
July 9, 5:55 PM MST
Where
Golden Valley County, 19.14 mi NNE of Franklin
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.640, -109.160

Hail, Musselshell

When
July 9, 6:36 PM MST
Where
Musselshell County, 19 mi NW of Roundup Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.700, -108.770

Some windows were broken.

Thunderstorm Wind, Musselshell

When
July 9, 7:45 PM MST
Where
Musselshell County, 12.14 mi NW of Roundup Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.580, -108.740

Hail, Musselshell

When
July 9, 8:03 PM MST
Where
Musselshell County, 5.19 mi ENE of Musselshell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.550, -107.980

Hail, Musselshell

When
July 9, 8:12 PM MST
Where
Musselshell County, 0.47 mi E of Melstone
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.600, -107.870

Hail, Musselshell

When
July 9, 8:18 PM MST
Where
Musselshell County, 6.93 mi N of Roundup Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.580, -108.540

Hail, Musselshell

When
July 9, 8:23 PM MST
Where
Musselshell County, 6.22 mi NNE of Roundup Arpt
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.560, -108.470

Hail, Musselshell

When
July 9, 8:37 PM MST
Where
Musselshell County, 4.48 mi SE of Musselshell
Measured
2 in hail
Reported by
Public
Coordinates
46.470, -108.020

Hail, Musselshell

When
July 9, 8:47 PM MST
Where
Musselshell County, 5.19 mi ENE of Musselshell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.550, -107.980

Hail, Musselshell

When
July 9, 8:51 PM MST
Where
Musselshell County, 0.47 mi E of Melstone
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.600, -107.870

Thunderstorm Wind, Rosebud

When
July 9, 9:39 PM MST
Where
Rosebud County, 1.17 mi NW of Rock Spgs
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.830, -106.270

Hail, Rosebud

When
July 9, 9:51 PM MST
Where
Rosebud County, 6.22 mi SSE of Angela
Measured
2 in hail
Reported by
Public
Coordinates
46.650, -106.140

Thunderstorm Wind, Rosebud

When
July 9, 9:54 PM MST
Where
Rosebud County, 1.17 mi NW of Rock Spgs
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.830, -106.270

Thunderstorm Wind, Custer

When
July 9, 10:26 PM MST
Where
Custer County, 3.6 mi WSW of Kinsey
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.550, -105.720

Tree branches 4 and 6 inches in diameter were broken at mile markers 13 and 14 on Kinsey Road.

Thunderstorm Wind, Custer

When
July 9, 10:30 PM MST
Where
Custer County, 0.48 mi W of Miles City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.430, -105.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037167, 1037168, 1037169, 1037170, 1037171, 1037176, 1037172, 1037177, 1037178, 1037179, 1037180, 1037181, 1037182, 1037183, 1037173, 1037184, 1037175, 1037225, 1037174.